Hail, Kandiyohi
- When
- May 16, 11:08 AM CST
- Where
- Kandiyohi County, 2.01 mi SW of Willmar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.110, -95.080
The morning of Saturday, May 16th, a warm front surged northward from the Minnesota, Iowa border to west central and east central Minnesota. Surface winds backed from the northeast, to the east-southeast once the front went through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The morning of Saturday, May 16th, a warm front surged northward from the Minnesota, Iowa border to west central and east central Minnesota. Surface winds backed from the northeast, to the east-southeast once the front went through the area. In addition, there was a sharp clearing line south of this front that led to strong surface heating once the front passed.
Thunderstorms began to develop across southwest and west central Minnesota during the afternoon, and moved northward. Once the storms moved northward near the warm front, the storms quickly became tornadic. Some tornadoes occurred for only a minute or two, but others had a longer duration of 5 to 10 minutes and looked quite large according to video. Just about all the tornadoes moved over farm fields that were still open, as corn and bean plants were just beginning to emerge. A few outbuildings were damaged or destroyed along with roof and tree damage. One of the storms that developed southeast of Litchfield, Minnesota, caused damage to several buildings. Another storm moved near Kimball, Minnesota, and damaged a schools athletic field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 16, 4:46 AM CST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 546 AM CDT SAT MAY 16 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 406 AM CDT SAT MAY 16 2015 VERY LOW CONFIDENCE IN AREAL COVERAGE OF TSRA/SHRA TODAY...AT LEAST THRU 18Z AS CAMS AND LOCAL WRF MODELS HAVE NO INDICATION OF CURRENT CONVECTION EARLY THIS MORNING AND THE EVOLUTION OF THE CONVECTION THRU NOON. ALTHOUGH SHRA/TSRA HAVE DEVELOPED AFT 7Z ALONG THE ADVANCING WARM FRONT THAT WAS IN NORTHERN IOWA....THE MORE CONCENTRATED AREA OF SHRA/TSRA WAS ALONG A STRONGER SHRTWV ACROSS NE/SD WHICH SHOULD BE THE MAIN ACTION IN SW/WC MN DURING THE MORNING. THE LATEST HRRR AS OF THE 6Z MODEL RUN DOES HAVE SOME SUPPORT OF SHRA/TSRA MOVING INTO FAR SW/WC MN BETWEEN 12-15Z WITH THE ACTIVITY IN NE/SD. IT THEN HAS THIS ACTIVITY DISSIPATING AS IT MOVES TO THE NE ACROSS SOUTHERN/CENTRAL MN BY NOON. HAVE USED THIS SCENARIO WITH MORNING POPS/WX GRIDS. THIS AFTN/EVENING IS MORE RELATED TO AFTN HEATING AND THE DESTABILIZATION OF THE ATMOSPHERE AND ANY LEFTOVER BOUNDARIES FROM EARLIER CONVECTION...WHICH WILL LEAD TO WIDELY SCATTERED TSRA THIS AFTN. THE MAIN SHOW SHOULD HOLD OFF UNTIL LATE AFTN/EVENING AS THE NEXT STRONG SHRTWV MOVES NE ACROSS THE PLAINS AND INTO THE UPPER MIDWEST. SEVERE WX PARAMETERS DO SUPPORT ISOLD SVR STORMS BY LATE AFTN/EVENING AS SHEAR VALUES AND INSTABILITY MAXIMIZE. DEPENDING UPON THE AMOUNT OF INSTABILITY BASED ON CLOUD COVER AND SFC HEATING...WILL DETERMINE THE AREAL EXTENT OF THE SVR STORMS. BY THE MID/LATE EVENING...ANY SVR STORMS WILL BE ELEVATED WHICH LEADS TO MORE MARGINAL SVR HAIL THEN ANY OTHER SVR THREAT. WILL NEED TO MONITOR THE EVOLUTION OF STORMS ACROSS THE PLAINS LATE TONIGHT AND SEE IF ANY EVOLVE INTO A BOW ECHO AND MOVE NE ACROSS THE UPPER MIDWEST. SEE THE LATEST SPC DAY1/DAY2 FOR MORE INFORMATION. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 406 AM CDT SAT MAY 16 2015 THE LONG TERM PERIOD WILL START OFF ON AN ACTIVE NOTE...WITH A SUB-995MB LOW PROGGED TO BE NEARING THE SOUTHWEST CORNER OF MINNESOTA AT DAYBREAK SUNDAY. STRONG LLVL MOISTURE TRANSPORT/CONVERGENCE AHEAD OF THE TROUGH WILL EXPAND INTO THE FORECAST AREA BY DAYBREAK SUNDAY...AND GENERATE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE MID MORNING HOURS. SAID ACTIVITY WILL LIFT NORTH AND EAST OF THE AREA BY EARLY AFTERNOON. THE BREAK FROM CONVECTION SHOULD BE BRIEF...AS THE MID/UPPER LOW PASSES OVERHEAD AT PEAK DAYTIME HEATING. WHILE CONVECTIVE DEBRIS MAY LIMIT THE POTENTIAL FOR DESTABILIZATION DURING THE AFTERNOON...STEEP MID LEVEL LAPSE RATES PROVIDED BY THE MID/UPPER LOW WILL RESULT...AND THEREFORE YIELD A THREAT FOR HAIL. WHILE COVERAGE/INTENSITY OF STORMS MAY BE MINIMIZED GIVEN THE SYSTEM WILL BE IN ITS OCCLUSION/WEAKENING PHASE...EFFECTIVE SHEAR VALUES APPEAR ADEQUATE FOR AT LEAST A FEW STRONG TO SEVERE STORMS ON SUNDAY AFTERNOON. THE LOW TAKES ITS TIME GETTING OUT OF THE AREA...EVENTUALLY REACHING THE UP OF MICHIGAN ON MONDAY MORNING. EXPECTED TO SEE LIGHT WRAP-AROUND /SCATTERED/ SHOWERS LINGERING ACROSS CENTRAL MN/WI THROUGH MONDAY. BEHIND THE TROUGH...BROAD HIGH PRESSURE BUILDS INTO THE DAKOTAS AND MN ON TUESDAY...AND THEN SPRAWLS OUT ACROSS THE NORTH CENTRAL CONUS THROUGH THE WEEK. THIS WILL MAKE FOR A DRY STRETCH...WITH NO ADDITIONAL MEASURABLE PRECIPITATION EXPECTED FROM TUESDAY THROUGH FRIDAY. IT WILL ALSO YIELD COOL TEMPERATURES...WITH HIGHS IN THE 60S AND LOWS IN THE 30S AND 40S. FROST MAY BE A CONCERN ON MONDAY NIGHT AND TUESDAY NIGHT...AS LOWS DIP INTO THE LOW/MID 30S ACROSS PARTS OF CENTRAL MN/WI. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 540 AM CDT SAT MAY 16 2015 HIGH CONFIDENCE THAT THE FIRST 6 HRS WILL BE THUNDERSTORM FREE WITH THE EXCEPTION OF KRWF/KAXN WHERE ISOLD STORMS WILL BE POSSIBLE BUT NOT ENOUGH TO WARRANT MORE THAN VCTS. MVFR CIGS WILL SPREAD NORTHWARD ACROSS CENTRAL MN...WITH VFR CONDS ELSEWHERE THRU 15Z. AFT 18Z...CONFIDENCE IS MUCH LOWER ON SHRA/TSRA COVERAGE...ESPECIALLY IN EASTERN MN/WC WI WHERE TSRA/SHRA MAY NOT OCCUR UNTIL LATER THIS EVENING. HIGHER CONFIDENCE THAT WC/SW MN WILL HAVE SHRA/TSRA WITH LOWER VSBYS/CIGS BY THIS EVENING. WINDS WILL INCREASE FROM THE ESE/SE TODAY...WITH SOME GUSTS DURING THE AFTN. KMSP... CONFIDENCE IS HIGH THAT NO TSRA/SHRA WILL OCCUR IN THE FIRST 6 HRS. CONFIDENCE DECREASES BY MID/LATE AFTN BUT CIGS SHOULD REMAIN VFR. BEST CHC OF TSRA WILL OCCUR LATER THIS EVENING/OVERNIGHT. WINDS WILL SHIFT TO THE SE AND INCREASE DURING THE MORNING. /OUTLOOK FOR KMSP/ MON...MVFR CIGS. SCT -SHRA. WINDS NW AT 15-25 KTS. TUE...MVFR CIGS EARLY. WINDS N AT 10 KTS. WED...VFR. WINDS NNE 5 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JLT LONG TERM...LS AVIATION...JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 516 AM CDT SAT MAY 16 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 516 AM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING...PRIMARILY ACROSS WEST CENTRAL AND SOUTH CENTRAL MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED DURING THE LATE AFTERNOON AND EVENING HOURS. THESE STORMS MAY BE SEVERE WEST OF THE INTERSTATE 35 CORRIDOR. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS...ALTHOUGH TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...ESPECIALLY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO BE ONGOING SUNDAY MORNING...WITH STORMS CONTINUING INTO SUNDAY NIGHT. SEVERE WEATHER APPEARS POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THERE WILL AGAIN BE A SMALL THREAT FOR TORNADOES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1207 PM CDT SAT MAY 16 2015 MNZ057-161745- KANDIYOHI- 1207 PM CDT SAT MAY 16 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KANDIYOHI COUNTY... AT 1206 PM CDT...A STRONG THUNDERSTORM WAS OVER WILLMAR AIRPORT...OR NEAR WILLMAR...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILLMAR...NEW LONDON...SPICER...GREEN LAKE...PENNOCK...NORWAY LAKE... PRIAM...HAWICK AND WILLMAR AIRPORT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4503 9504 4509 9524 4541 9512 4536 9477 TIME...MOT...LOC 1706Z 207DEG 22KT 4510 9512 CLF
The Minneapolis radar (KMPX), 123 km away, was scanning. The volume nearest the first event began at 17:07 UTC.
16 tornado, 4 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A storm chaser recorded video of a funnel when it was over Minnesota.
A downburst associated with a decaying funnel cloud hit several groves of trees. A trained spotter from the area provided a very detailed map and photos of the damage. The photos clearly showed the tree damage occurred in a divergent pattern.
A tornado produced damage at a farm. A 100' x 70' long machine shed was destroyed when it was pushed off its foundation, with metal blown 1.5 miles downwind. Much of the equipment inside the shed was destroyed. A metal fence was blown down, and dozens of trees were broken. The tornado even clipped off some of the new soybeans that had emerged and were only one or two inches out of the ground.
The tornado moved across open fields and into a wildlife management area, where a number of trees were broken or downed. The tornado also hit a farmstead, producing minor damage. It was recorded on video by two completely independent experienced storm chasers. Times and locations of both chasers were checked very carefully, as radar only showed a weak echo north of Danvers at the time of the tornado.
Tornado moved across open fields. It was recorded on video by numerous storm chasers.
Tornado mostly moved across open fields, but it also hit a farmstead, blowing out windows, knocking down power lines, and destroying an outbuilding. The tornado was recorded on video by numerous storm chasers.
This tornado briefly touched down in an open field. It was recorded on video by two completely independent experienced storm chasers. Times and locations of both chasers were checked very carefully, as radar only showed a weak echo west of Clontarf at the time of the tornado.
Tornado moved across open fields. It was recorded on video by numerous storm chasers.
This tornado moved across an open field. It was photographed and recorded on video by two independent storm chasers and also viewed by multiple trained spotters.
Tornado touched down in open field. It was recorded on video by multiple storm chasers. The tornado moved toward the southeast, even though its parent storm was moving north-northeast.
A tornado moved across open fields. It was recorded on video by numerous storm chasers.
This tornado was recorded on video by multiple storm chasers. It briefly touched down in an open field.
This tornado mostly moved across open fields, and was recorded on video by numerous storm chasers and spotters. After it touched down in an open field east of Terrace, it lifted off briefly and came back down a couple of times before moving through the western edge of Sedan. The tornado caused about a dozen trees to be uprooted at a cemetery on the northwest edge of Sedan. This was a multiple vortex tornado. It also appears there may have been a satellite tornado that touched down in the back yard of a house on County Road 29, 1/2 mile south of Sedan, but the video is inconclusive as to whether it was a satellite tornado or part of the main tornadic circulation.
A tornado touched down in an open field. It was recorded on video by numerous storm chasers.
Video from a storm chaser showed a funnel that was completely separate from the circulation that produced the Sedan tornado and the tornado 2 to 4 miles north of Sedan from 1841 to 1847. It is possible this touched down, but there is not enough evidence to be certain.
This tornado knocked down dozens of trees, pushed a barn and other sheds off their foundations, and took the roof off a pole barn.
The tornado touched down for brief times on several occasions before it dissipated. It was recorded on video by multiple storm chasers.
The last tornado in a series touched down in an open field. It was recorded on video by multiple storm chasers.
This tornado knocked down a couple dozen trees, pushed over a barn, and damaged sheds, including a storage shed at the football field at the Kimball Area Schools, where equipment was strewn downfield. The tornado dissipated shortly thereafter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566450, 568150, 568149, 567775, 567018, 567008, 567009, 567019, 567012, 567773, 567014, 567780, 567783, 567784, 567786, 568152, 567016, 567787, 566451, 567788, 567017, 566452, 566453.